Texas, 2011

Wildfire in Texas, July 11 to 18, 2011

July 11 to 18, 2011 · NWS SJT · 2 events in 2 counties and zones

Plenty of fuels, dry air, and wind created ideal conditions for wildfires for mid July.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Plenty of fuels, dry air, and wind created ideal conditions for wildfires for mid July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 11, 4:55 AM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Jul 11, 4:55 AM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
555 AM CDT MON JUL 11 2011

.DISCUSSION...
AVIATION DISCUSSION FOLLOWS.

&&

.AVIATION...
MVFR CIGS POSSIBLE AT KJCT AND KSOA THIS MORNING. AN ISOLATED
THUNDERSTORM COULD DEVELOP JUST ABOUT ANYWERE IN WC TX TODAY. MAIN
HAZARDS TODAY WILL BE STRONG GUSTY WINDS AND LIGHTNING IN AND NEAR
STORMS.

&&

.PREV DISCUSSION... /ISSUED 444 AM CDT MON JUL 11 2011/

UPDATE...
UPDATED THE SHORT TERM POP AND WEATHER GRIDS TO INCLUDE THE MENTION OF
ISOLATED SHOWERS/TSTORMS ACROSS THE I10 CORRIDOR THIS AFTERNOON
AND EARLY EVENING. PWATS OF 1.4 INCHES ARE A LITTLE HIGHER AND
NAM12 SOUNDINGS SUPPORT CONVECTION THIS AFTERNOON. IT APPEARS THE
TUTT HAS ALLOWED FOR SOME OF THE DEEPER MOISTURE TO MOVE INTO THE
NORTHERN EDWARDS PLATEAU EARLY THIS MORNING. LATEST SATELLITE
IMAGERY SHOWED SOME LOW CLOUD DEVELOPMENT IN THAT AREA...AND THE
DEL RIO RADAR WAS PICKING UP SOME LIGHT RETURNS IN EDWARDS COUNTY.

26

PREV DISCUSSION... /ISSUED 325 AM CDT MON JUL 11 2011/

SHORT TERM...
MUCH OF THE PRECIP DEVELOPED ON THE OUTER PVA REGIONS OF THE UPPER
LOW YESTERDAY ACROSS THE SOUTH PLAINS AND CENTRAL TX.  IT APPEARS
ONE OF THESE OUTER PVA REGIONS ROTATING AROUND THE SOUTH SIDE OF THE
UPPER LOW COULD AFFECT THE BIG COUNTRY THIS AFTERNOON.  WITH THIS
SAME REASONING...PLAN TO LEAVE 9 POPS ACROSS THE CWA WITH A MENTION
OF ISOLATED POPS ACROSS THE NORTHERN BIG COUNTRY.

LOOK FOR TEMPS TO BE A LITTLE WARMER TODAY.  WENT A DEGREE HIGHER
THAN MET MOS TEMPS.

26

LONG TERM...
THE TUTT LOW WILL BE OUT OF THE PICTURE BY THE TIME THE LONG TERM
PERIOD ROLLS AROUND /TUESDAY/. THIS FEATURE WILL BE MOVING ACROSS
OK/KS ON THE NORTHERN PERIPHERY OF THE SUBTROPICAL RIDGE. THE RIDGE
WILL BEGIN TO BUILD BACK TO THE WEST AND IS PROGGED TO ANCHOR RIGHT
OVER THE CWA. THIS WILL RESULT IN A CONTINUANCE OF THE VERY TIRED
HOT AND DRY CONDITIONS TUESDAY THROUGH AT LEAST THURSDAY. THE LOWER
TROPOSPHERIC THERMAL RIDGE WILL RESIDE OVER THE HIGH PLAINS...
EXTENDING EAST INTO THE WESTERN CWA AS LARGE SCALE SUBSIDENCE WARMS
MID LEVEL TEMPS. THE GFS SEEMS A BIT ON THE COOL SIDE BUT THE ECMWF
H85 TEMPS ARE PROGGED TO APPROACH 30C BY TUESDAY AND CONTINUING
THROUGH THURSDAY. THIS WILL SUPPORT MAX TEMPS OF 100 TO 105 DEGREES
ACROSS MUCH OF THE AREA WITH THE WARMEST TEMPS IN THE USUAL
LOCATIONS ALONG THE INTERSTATE 20 CORRIDOR AND WESTERN CONCHO
VALLEY. GUIDANCE MIN TEMPS ALSO LOOKED A BIT ON THE COOL SIDE SO
THESE WERE INCREASED A FEW DEGREES TO THE MID/UPPER 70S. PRECIP
CHANCES WILL BE VERY LOW THROUGH THURSDAY.

WE WILL SEE A GRADUAL MOISTENING OF THE ATMOSPHERE BY FRIDAY AS
HIGHER PWAT AIR ADVECTS NORTHWEST OUT OF THE WESTERN GULF OF
MEXICO.  THIS SHOULD CUT OUR WARMING POTENTIAL BY JUST A FEW DEGREES
AND INTRODUCE A FEW MORE CLOUDS INTO THE PICTURE BUT IT ALSO MAY
RESULT IN ISOLATED SHOWERS AND A FEW THUNDERSTORMS. AIDING IN LIFT
WILL BE THE MID LEVEL REMNANTS OF THE TUTT LOW CURRENTLY MOVING
ACROSS NORTHWEST TX AS IT IS RECYCLED AROUND THE SUBTROPICAL RIDGE.
THE ECMWF AND GFS ARE IN FAIR AGREEMENT WITH THE TIMING OF THIS
FEATURE...LOCATING IT NEAR THE METROPLEX BY 12Z SATURDAY. I DID ADD
ISOLATED CONVECTION TO THE FORECAST FOR SATURDAY AFTERNOON IN
CONJUNCTION WITH THE PROGGED ARRIVAL OF THE MID LEVEL CIRCULATION.
THAT IS NOT TO SAY THAT WE WILL NOT SEE PRECIP FRIDAY AND SUNDAY BUT
CONFIDENCE IS LOW ENOUGH NOT TO MENTION AT THIS POINT.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	100  78 100  77 102 /  10  10  10   0   0
SAN ANGELO 	102  77 101  77 103 /  10  10  10   0   0
JUNCTION 	 99  75  99  74 100 /  10  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/25
Hazardous weather outlook, Jul 11, 4:08 AM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
508 AM CDT MON JUL 11 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-121015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
508 AM CDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY EVENING JUST ABOUT ANYWHERE IN WEST CENTRAL TEXAS. THE
MAIN THREATS WILL BE GUSTY WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 11, 5:37 AM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
637 AM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     WILDFIRE         4 WNW SANCO             32.02N 100.60W
07/06/2011  E2120 ACRE       COKE               TX   FOREST SERVICE

            THE MALONE FIRE IN NORTHERN COKE COUNTY. FIRE IS
            APPROXIMATELY 10 MILES NORTH OF ROBERT LEE ON HIGHWAY
            208 NEAR EXXON ROAD. NO STRUCTURES ARE BELIEVED TO HAVE
            BEEN LOST. CONTAINMENT 95 PERCENT. ACREAGE UPDATED.

&&

CORRECTED REMARKS

EVENT NUMBER SJT1100238

JOHNSON
Local storm report, Jul 11, 5:38 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
638 AM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     WILDFIRE         18 S SONORA             30.31N 100.63W
07/04/2011  E812 ACRE        SUTTON             TX   FOREST SERVICE

            THE WARD RANCH FIRE BURNED IN GRASS AND BRUSH NEAR US
            HIGHWAY 277 IN EXTREME SOUTHERN SUTTON COUNTY. FIRE
            INITIALLY THREATENED ONE HOME AND A FEW OIL AND GAS
            FACILITIES BUT NO STRUCTURES WERE REPORTED TO HAVE
            SUFFERED ANY DAMAGE.

&&

CORRECTED REMARKS

EVENT NUMBER SJT1100237

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Nolan

When
July 11, 11:30 AM CST to July 16, 12:00 AM CST
Where
Nolan forecast zone
Reported by
Park/Forest Service
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The Nolan County Complex Wildfire was composed of the 9 mile Hill Fire and the Campbell Fire on the southeast side of Sweetwater and the wildfire burned approximately 3880 acres. The fire at one point threatened approximately 200 homes, 3 hotels, and a shopping center. Thirty homes were evacuated and one home was lost. Interstate 20 was also shut down briefly between mile markers 245 and 247.

Wildfire, Shackelford

When
July 15, 1:00 PM CST to July 18, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Park/Forest Service
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The Jeter 2 Fire burned approximately 4835 acres and was said to be 100 percent contained. The cause of the fire is attributed to a blow out on an eighteen wheeler on U.S. Highway 180.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336508, 336510.